DEA warns of accidental overdoses for first responders

These vials show the lethal dosage of each drug. As you can see Carfentanil is significantly more potent. (Image Source: Paige Sutherland, NHPR via WBTW)

The opiod crisis is no longer just impacting those who are using the drugs, but now there is a potential for accidental overdoses for first responders.

Recently two officers overdosed from a drug related call, one simply brushed white powder from his shirt. Now the Drug Enforcement Administration wants to make sure first responders know how to protect themselves from accidental overdoses.

In Anderson County, paramedics are educated on the types of drugs on the streets and always assess the situation before entering.

“If you do get something on you you will be decontaminated by the fire department. You have to be very cautious when dealing in these scenes of getting this stuff on you,” said Mark Fuller, a paramedic with MedShore.

Some recommendations from the DEA is to always wear protective gloves, masks and eye protection and in some

cases body suits when near powder like substances because not everything will be visible to the eye.

Paramedic on call in Anderson County.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s